Arkansas, 2022Hail and Damaging Wind in Arkansas, December 13, 2022
December 13, 2022 · NWS LZK · 2 events in 2 counties and zones
Strong to severe thunderstorms developed across the southern half of Arkansas where warm/moist air resided ahead of an approaching cold front. While the best ingredients remained south of Arkansas, a few storms became severe over southern sections of the state.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms developed across the southern half of Arkansas where warm/moist air resided ahead of an approaching cold front. While the best ingredients remained south of Arkansas, a few storms became severe over southern sections of the state.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Dec 13, 1:56 PM CST, 3 hours 33 minutes earlier.
Area forecast discussion, Dec 13, 1:56 PM CST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
156 PM CST Tue Dec 13 2022
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Thursday)
Issued at 155 PM CST Tue Dec 13 2022
As of 2 PM, an impressive upper cyclone was centered over western
KS/NE with a 990 mb surface cyclone stacked beneath its upper
counterpart. A primary surface cold front arced east and south
across eastern KS/OK and into central TX with a warm front
intersecting this front invof E OK and stretching S/SE into E LA.
Behind the primary cold front, a secondary cold front was draped
across western KS/OK.
Largely elevated convection continues along/ahead the primary front
and north of the warm front with this activity moving east across
the area through evening and into early tonight. Where surface-based
instability is maximized within the warm sector, the threat for all
severe hazards will persist, although the apex of richer theta-e air
and modest SBCAPE is fairly narrow given the cold/warm front
geometry. Have noticed some breaks in clouds over SE/south-central
AR this morning, suggesting relatively higher instability there and
a continued threat for iso/sctd severe storms as convection moves
east over the next several hours.
Despite underwhelming thermodynamics, kinematic fields are very
impressive with effective shear on the order of 50-60+ kts and SRH
values over 200-300 m^2/s^2 per mesoanalysis and observed sounding
data. Any storms -- elevated or not -- will be capable of mixing
down fast flow from aloft with damaging winds possible. Tornadoes
and hail remain most favored over southern AR where better
moisture/instability reside. Abnormally high PWAT values will
promote heavy rain with some localized flooding possible, mainly
over the eastern half of the area.
As the Plains cyclone and associated surface reflection move N/NE
through tonight, the aforementioned frontal boundaries will
translate east with the primary front/convective band exiting AR
around daybreak Wednesday. Guidance depicts a pronounced vort max
rounding the base of the upper cyclone through Wednesday, and with
modest moisture still in place, additional rainfall is likely
Wednesday into Wednesday evening before the second front clears the
area and scours out remaining moisture. Dry conditions are expected
on Thursday as surface ridging impinges from the north.
Temps this period will trend colder each day with afternoon highs in
the 50s/60s today falling into the 50s to near 60 F on Wednesday,
then 40s/50s by Thursday. Lows in the 20s/30s are likely Wednesday
night with most locations near/below freezing Thursday night save
for far SE AR.
&&
.LONG TERM...
(Thursday night through next Tuesday)
Issued at 155 PM CST Tue Dec 13 2022
Drier conditions are expected to return through Sunday.
Synoptically, an expansive strong closed low will be positioned
across the Nrn Plains with stacked surface low beneath it. For AR,
near surface flow will be NWrly promoting continued below average
temperatures through the period. Aloft, NW flow will develop and
remain anchored over the region through Sunday.
Through late week, the aforementioned upper/surface lows will slowly
slide NEwrd into the UP of MI. Little changes in the position or
orientation of these features are expected through the weekend. A
piece of upper level energy is anticipated to pivot around the
periphery of the upper low, providing marginal forcing for ascent,
but with surface high pressure in place, only clouds are expected to
result from this.
On Monday a quick moving shortwave should traverse the Srn Rockies
continuing Ewrd across the region. Slight to Chance PoPs are
expected with this system as it approaches. The bulk of the moisture
is expected to remain S of the state, nonetheless, with cold air in
place, some of this precipitation could fall as a mixture of rain,
freezing rain, sleet, or snow at times. This is still 6 to 7 days
out, so there is plenty of time to monitor long range trends.
Temperatures through the period will in the 30s and 40s for highs
over the N with lows in the 20s to near 30. Over Cntrl and Srn
sections of the state, highs should climb into the 40s and 50s with
lows in the 20s and 30s.
&&
.AVIATION...
(18Z TAFS)
Issued at 1139 AM CST Tue Dec 13 2022
A line of TSRA with embedded +TSRA will move through the state
affecting all terminals through the first part of tonight. Large
fluctuations in vis/cig and erratic gusty winds can be expected
in this activity with TSRA diminishing W to E through around
14/04-06Z. Cigs will briefly improve to VFR before additional
cloud cover overspreads the area after dawn, bringing low VFR to
MVFR (IFR possible SE) into play again. Additional SHRA will
develop mid-morning through the end of the period over western
terminals.
&&
.PRELIMINARY POINT TEMPS/POPS...
Batesville AR 48 58 33 48 / 100 50 0 0
Camden AR 49 57 33 53 / 90 60 0 0
Harrison AR 41 53 30 42 / 20 10 0 0
Hot Springs AR 45 55 33 50 / 60 50 0 0
Little Rock AR 50 57 36 51 / 90 60 0 0
Monticello AR 55 61 37 54 / 100 80 0 0
Mount Ida AR 43 56 32 50 / 30 40 0 0
Mountain Home AR 43 54 31 44 / 60 30 0 0
Newport AR 52 57 33 46 / 100 60 0 0
Pine Bluff AR 51 58 36 51 / 100 70 0 0
Russellville AR 45 55 32 48 / 40 40 0 0
Searcy AR 48 57 32 49 / 100 60 0 0
Stuttgart AR 52 58 36 49 / 100 70 0 0
&&
.LZK WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...69
LONG TERM....70
AVIATION...69
Hazardous weather outlook, Dec 13, 1:59 PM CST, 3 hours 30 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Little Rock AR
159 PM CST Tue Dec 13 2022
ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069-
103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230-
237-238-240-241-313-340-341-141100-
Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence-
Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-
Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-
Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest-
Newton County Higher Elevations-Searcy County Lower Elevations-
Southern Johnson County-Southern Pope County-
Southeast Van Buren County-Western and Northern Logan County-
Northern Scott County-Northwest Yell County-
Polk County Lower Elevations-
Central and Eastern Montgomery County-
Boone County Higher Elevations-Newton County Lower Elevations-
Northwest Searcy County Higher Elevations-
Johnson County Higher Elevations-Pope County Higher Elevations-
Van Buren County Higher Elevations-
Southern and Eastern Logan County-
Central and Southern Scott County-Yell Excluding Northwest-
Northern Polk County Higher Elevations-
Northern Montgomery County Higher Elevations-
Eastern, Central, and Southern Searcy County Higher Elevations-
Southeast Polk County Higher Elevations-
Southwest Montgomery County Higher Elevations-
159 PM CST Tue Dec 13 2022
This Hazardous Weather Outlook is for a Large Part of Arkansas.
.DAY ONE...This Afternoon and Tonight
Showers and storms will continue moving east across the state
through tonight. While damaging winds will be possible as far
north as central Arkansas, all severe hazards including damaging
winds, large hail, and tornadoes will be possible over southern
sections. Localized flooding will also be possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Another batch of rain is expected Wednesday afternoon as a second
cold front moves through. This will be followed by cooler and drier
air returning to the state. At this time, the threat of hazardous
weather is low.
.Spotter Information Statement...
Spotter activation is requested through tonight.
&&
69/70
Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.
In the hours before
Special weather statement, Dec 13, 2:22 PM CST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Little Rock AR
222 PM CST Tue Dec 13 2022
ARZ052>054-141-132045-
Hot Spring AR-Pike AR-Clark AR-
Central and Eastern Montgomery County AR-
222 PM CST Tue Dec 13 2022
...A strong thunderstorm will impact portions of northwestern Clark,
northeastern Pike, southeastern Montgomery and southwestern Hot
Spring Counties through 245 PM CST...
At 221 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles east of Narrows Dam, or 9 miles northeast of Murfreesboro,
moving northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Murfreesboro... Glenwood...
Amity... Caddo Valley...
DeGray Lake State Park... Lofton...
Friendship... Bismarck...
Alpine... Lower Lake Recreation Area...
Salem in Pike County... Bonnerdale...
Welsh... Shawmut...
Rosboro... Pike City...
De Roche... Point Cedar...
Kirby...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 500 PM CST for southwestern
Arkansas. A Tornado Watch also remains in effect until 1000 PM CST
for southwestern Arkansas.
&&
LAT...LON 3432 9364 3440 9339 3439 9301 3420 9297
3405 9370
TIME...MOT...LOC 2021Z 246DEG 37KT 3416 9359
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
CavanaughSpecial weather statement, Dec 13, 5:20 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Little Rock AR
520 PM CST Tue Dec 13 2022
ARZ062-063-066>068-132345-
Bradley AR-Cleveland AR-Calhoun AR-Dallas AR-Ouachita AR-
520 PM CST Tue Dec 13 2022
...A strong thunderstorm will impact portions of north central
Bradley, southwestern Cleveland, northern Calhoun, southeastern
Dallas and east central Ouachita Counties through 545 PM CST...
At 520 PM CST, Doppler radar was tracking a strong thunderstorm near
Highland Industrial Park, or near Camden, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fordyce... Bearden...
Thornton... Highland Industrial Park...
Ellisville... Tipton...
Harlow... East Camden...
Tinsman... Chambersville...
Eagle Mills... Locust Bayou...
Hopeville... Woodberry...
Millville... Harmony Grove...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3350 9266 3365 9278 3393 9238 3370 9220
TIME...MOT...LOC 2320Z 236DEG 31KT 3357 9273
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
62Thunderstorm Wind, Calhoun
- When
- December 13, 5:29 PM CST
- Where
- Calhoun County, 3.55 mi NE of Woodberry
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.610, -92.470
Multiple trees were blown down near the intersection of Highway 274 and Highway 167.
Hail, Drew
- When
- December 13, 6:04 PM CST
- Where
- Drew County, 0.58 mi E of Rose Hill
- Measured
- 0.75 in hail
- Reported by
- Social Media
- Coordinates
- 33.670, -91.810
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Louisiana, December 13, 20222 deaths · 16 injured · $1.7 million · EF3 · 3 events
- Cold in California, December 13 to 14, 20224 deaths · 1 event
- Tornadoes and Flash Flood in Louisiana, December 13 to 15, 202216 injured · $635,000 · EF2 · 7 events
- Tornadoes and Flash Flooding in Mississippi, December 13 to 14, 20223 injured · $4.4 million · EF2 · 49 events
- Tornadoes and Hail in Texas, December 13, 20229 injured · $236,000 · EF2 · 33 events
- Tornadoes and Flash Flood in Oklahoma, December 13, 2022$168,000 · EF2 · 12 events
- Tornadoes and Damaging Winds in Texas, December 13, 2022$85,000 · EF2 · 4 events
- Tornadoes in Louisiana, December 13, 2022$305,000 · EF1 · 2 events
- Blizzard and Heavy Snow in North Dakota, December 13 to 16, 202272 events
- Winter Storm and Heavy Snow in Minnesota, December 13 to 16, 202226 events
- Blizzard and Winter Storm in South Dakota, December 13 to 16, 202224 events
- Heavy Snow in North Dakota, December 13 to 16, 202222 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1064355, 1064357.